Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 238, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2009, 4:00 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2009, 4:00 PM CDT (21:00 UTC)
- Expired
- Jul 16, 2009, 4:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Butler County, AL, Crenshaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 162100
SVRMOB
ALC013-041-162130-
/O.NEW.KMOB.SV.W.0238.090716T2100Z-090716T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU JUL 16 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
NORTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 430 PM CDT
* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HONORAVILLE...OR 16 MILES NORTHWEST OF LUVERNE...AND MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAVILLE BY 410 PM CDT...
HIGHLAND HOME BY 420 PM CDT...
BRADLEYTON BY 425 PM CDT...
LAT...LON 3179 8645 3195 8655 3197 8650 3198 8642
3203 8641 3207 8633 3206 8630 3206 8629
3198 8630 3198 8619 3194 8617 3190 8617
TIME...MOT...LOC 2100Z 241DEG 16KT 3191 8641
$$1 follow-up statement
000
WWUS54 KMOB 162122
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
422 PM CDT THU JUL 16 2009
ALC013-041-162131-
/O.EXP.KMOB.SV.W.0238.000000T0000Z-090716T2130Z/
BUTLER AL-CRENSHAW AL-
422 PM CDT THU JUL 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRENSHAW AND
NORTHEASTERN BUTLER COUNTIES WILL EXPIRE AT 430 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THE SEVERE THUNDERSTORM WARNING FOR BUTLER AND CRENSHAW WILL
BE ALLOWED TO EXPIRE.
LAT...LON 3179 8645 3195 8655 3197 8650 3198 8642
3203 8641 3207 8633 3206 8630 3206 8629
3198 8630 3198 8619 3194 8617 3190 8617
TIME...MOT...LOC 2121Z 241DEG 16KT 3195 8631
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:52 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 16, 3:52 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 352 PM CDT THU JUL 16 2009 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...AN OUTFLOW BOUNDARY LEFT OVER FROM AN OVERNIGHT MCS OVER THE MIDSOUTH CONTINUES TO QUICKLY MOVE SOUTH...JUST NOW ENTERING THE FAR NORTHERN CWA. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS BOUNDARY AND EXPECT IT TO DO SO AS IT MAKES IT SOUTHWARD PROGRESSION. FURTHER SOUTH... ISOLATED CONVECTION WILL CONTINUE ALONG THE SEA BREEZE PRIOR TO THE OUTFLOW REACHING THOSE AREAS. LEFT LIKELY POPS IN FOR MOST ZONES THROUGH 00Z...THEN TAPERING OFF AS THE OUTFLOW MOVES OFFSHORE. THE OVERNIGHT PERIOD IS MORE UNCERTAIN AS THERE IS THE POTENTIAL FOR ANOTHER MCS TO DEVELOP (PERHAPS ORIGINATING FROM DEVELOPING CONVECTION IN ARKANSAS)...THIS TIME POSSIBLY AFFECTING THE REGION AS THE LARGE SCALE EASTERN TROUGH FURTHER AMPLIFIES...TURNING THE FLOW MORE WEST NORTHWEST TO NORTHWEST. FOR THIS REASON...WILL KEEP CHANCE POPS IN OVERNIGHT...HIGHER IN THE NORTH CLOSER TO ANY POTENTIAL COMPLEX. ONCE AGAIN...SOME UNCERTAINTY EXISTS REGARDING THIS POTENTIAL MCS AND WE WILL HAVE TO MONITOR DEVELOPMENT UPSTREAM OVER THE COURSE OF THE EVENING. AS THE AFOREMENTIONED TROUGH CONTINUES TO AMPLIFY FURTHER...A COLD FRONT WILL BEGIN TO APPROACH FROM THE NORTH. BY LATE FRIDAY AFTERNOON THE FRONT IS FORECAST TO BE MOVING ACROSS NORTHERN MS AND AL...MOVING INTO OUR CWA LATE FRIDAY NIGHT. LIKELY POPS CARRIED FOR ALL ZONES TOMORROW AS THE ATMOSPHERE WILL BE PRIMED FOR CONVECTION (PRECIP WATERS OF 2.25 INCHES AND MLCAPES OF 2000-2500 J/KG). ANY LINGERING OUTFLOW BOUNDARIES OR UPPER LEVEL DISTURBANCES WILL ONLY AID IN THUNDERSTORM DEVELOPMENT. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...A FEW STRONG STORMS WITH GUSTY 35-45 MPH WINDS ARE POSSIBLE...BUT THE BIGGER THREAT WILL BE FROM HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING. A SOLID CHANCE OF PRECIP WILL BE CARRIED THROUGH THE NIGHT AS THE FRONT MOVES THROUGH THE AREA. CLOUDS AND PRECIP WILL KEEP HIGHS IN CHECK...GENERALLY IN THE 87-90 DEGREE RANGE. .LONG TERM (SATURDAY THROUGH THURSDAY)...MODEL GUIDANCE IS IN GOOD AGREEMENT ON MOVING THE FRONT OFFSHORE BY SATURDAY AFTERNOON WITH MUCH DRIER AIR FILTERING IN BEHIND THE FRONT. WHILE THIS IS CERTAINLY ATYPICAL FOR LATE JULY...SO IS THE DEGREE OF AMPLIFICATION OF THE LONGWAVE TROUGH...SO A FRONTAL PASSAGE IS SYNOPTICALLY SUPPORTED. CHANCE POPS SATURDAY MORNING ACROSS THE COASTAL COUNTIES WILL DECREASE TO SLIGHT CHANCE IN THE AFTERNOON...WITH ALL AREAS EXPECTED TO BE DRY SAT NIGHT EXCEPT FOR THE MARINE AREA. A ROUND OF COMFORTABLE TEMPERATURES IS EXPECTED WITH HIGHS IN THE MID TO UPPER 80S SUN THROUGH TUE (ALONG WITH LOW RELATIVE HUMIDITIES) WITH LOWS GENERALLY IN THE LOW TO MID 60S FOR SUN THROUGH TUE AM. CANNOT ASK FOR MUCH BETTER IN JULY ALONG THE GULF COAST A MODERATION IN TEMPS IS EXPECTED BY MIDWEEK ALONG WITH A RETURN OF DIURNAL CONVECTION. 34/JFB && .AVIATION...MOSTLY VFR CONDITIONS THROUGH TONIGHT WITH POSSIBILITY OF MVFR TO IFR CONDITIONS THIS EVENING IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS. SOUTHWESTERLY FLOW WILL BECOME WEST THEN VARIABLE LESS THEN 10 KNOTS LATER THIS EVENING AND OVERNIGHT. MVFR TO IFR CONDITIONS POSSIBLE BY AFTER 12Z FRIDAY IN AND AROUND SHOWERS AND THUNDERSTORMS WITH A SOUTHWEST WIND AT 10 TO 15 KNOTS. /32 && .MARINE...HIGH PRESSURE WILL WEAKEN OVER THE NORTH CENTRAL GULF THROUGH SATURDAY IN RESPONSE TO A COLD FRONT APPROACHING FROM THE NORTH. SOUTHWESTERLY FLOW WILL BUILD FRI AND EARLY SAT AHEAD OF THE FRONT WITH SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS AT TIMES BOTH FRI THROUGH SAT. SOME THUNDERSTORMS COULD BE STRONG. THE COLD FRONT WILL MOVE SOUTH OF THE COAST LATE SATURDAY THROUGH EARLY SUNDAY GIVING WAY TO A LIGHT TO MODERATE OFFSHORE FLOW THROUGH EARLY SUNDAY. A LIGHT SOUTHERLY FLOW WILL DEVELOP MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS LATE SUNDAY THROUGH EARLY NEXT WEEK AS HIGH PRESSURE REBUILDS OVER THE AREA. /32 && .FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THE END OF THE WEEK WITH NUMEROUS SHOWERS AND THUNDERSTORMS ANTICIPATED AHEAD OF A SOUTHWARD MOVING COLD FRONT. RH VALUES WILL DROP OFF CONSIDERABLY BY SATURDAY AFTERNOON IN THE WAKE OF THE FRONTAL PASSAGE...BUT HUMIDITIES ARE EXPECTED TO STAY ABOVE CRITICAL LEVELS. 34/JFB && .PRELIMINARY POINT TEMPS/POPS... MOBILE 75 87 73 90 / 40 60 50 30 PENSACOLA 77 87 75 90 / 40 60 50 40 DESTIN 79 83 79 87 / 40 60 50 50 EVERGREEN 73 87 71 89 / 50 70 50 10 WAYNESBORO 73 88 70 89 / 50 70 50 10 CAMDEN 73 87 71 88 / 50 70 50 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jul 16, 6:27 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 627 AM CDT THU JUL 16 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-171130- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 627 AM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT WITH THE COMBINATION OF DECREASING STABILITY OVER THE REGION AND AN UPPER LEVEL TROUGH APPROACHING THE REGION FROM THE NORTH WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP...MAINLY DURING THE AFTERNOON. MANY OF THE STRONGER STORMS WILL CONTAIN HEAVY RAINFALL...BRIEF LOCALIZED WIND GUSTS FROM 35 TO 45 MPH AND FREQUENT LIGHTNING. A FEW OF THE STORMS COULD REACH SEVERE CRITERIA...WITH LOCALIZED DAMAGING WIND GUSTS OF 50 TO 60 MPH. HEAT INDEX READINGS RANGING FROM 100 TO 104 DEGREES ARE FORECAST ACROSS THE OUTLOOK AREA TODAY...RESULTING IN A LOW IMPACT TO PERSONS WORKING OUTSIDE FOR LONG PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH. A FEW STRONG STORMS WILL BE POSSIBLE. A SOUTHWEST WIND FLOW OVER THE NORTHERN GULF OF MEXICO WILL INCREASE AND SEAS WILL BUILD LATE TONIGHT THROUGH EARLY SATURDAY AS THE COLD FRONT NEARS THE COAST. THE FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE COASTAL WATERS SATURDAY NIGHT. THE HIGHER WINDS AND SEAS ASSOCIATED WITH THE FRONT WILL INCREASE THE RISK RIP CURRENTS ALONG THE BEACHES AND TO SMALL CRAFT OPERATIONS ACROSS THE GULF WATERS AND AREA BAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME...BUT SHOULD MONITOR LOCAL THUNDERSTORM DEVELOPMENT FOR THE ABOVE MENTIONED THREATS AND POSSIBLE WARNINGS.
In the hours before
Special weather statement, Jul 16, 10:23 AM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1023 AM CDT THU JUL 16 2009 ALZ064-161600- LOWER BALDWIN- 1023 AM CDT THU JUL 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT BALDWIN COUNTY... AT 1022 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS 1 MILE WEST AND SOUTHWEST OF POINT CLEAR...MOVING EAST AT 5 TO 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... POINT CLEAR...BATTLES WHARF...HOUSTONVILLE AND TURKEY BRANCH THROUGH 1100 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 16, 2:24 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 224 PM CDT THU JUL 16 2009 ALZ051-162015- CHOCTAW- 224 PM CDT THU JUL 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW COUNTY... AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF JACHIN...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... ROBJOHN...INDIAN SPRINGS...DEAS...CHOCTAW CITY...EDNA AND LAVACA THROUGH 315 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 16, 2:59 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 259 PM CDT THU JUL 16 2009 ALZ054-162045- WILCOX- 259 PM CDT THU JUL 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY... AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTH OF REHOBOTH...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... MILLERS FERRY...CANTON BEND AND BOYKIN THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 16, 3:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 335 PM CDT THU JUL 16 2009 ALZ057-162115- BUTLER- 335 PM CDT THU JUL 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUTLER COUNTY... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF STARLINGTON...MOVING SOUTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... I65 AND AL 106...BOLLING...GEORGIANA...CHAPMAN...WALD AND AVANT THROUGH 415 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:06 AM CDT | Special Marine Warning | MOB | 13 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.